Hail, Jones
- When
- March 24, 7:43 PM CST to 7:47 PM CST
- Where
- Jones County, 2.38 mi NNW of New Hope
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -99.800
A stalled frontal boundary and a dryline sparked isolated elevated showers and thunderstorms. Convective Available Potential Energy (CAPE) values remained generally below 1000 joules per kilogram, but 0 to 6 kilometer bulk shear values remained fairly high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A stalled frontal boundary and a dryline sparked isolated elevated showers and thunderstorms. Convective Available Potential Energy (CAPE) values remained generally below 1000 joules per kilogram, but 0 to 6 kilometer bulk shear values remained fairly high. A few of these storms became strong to severe and produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 24, 4:57 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 557 PM CDT THU MAR 24 2011 .AVIATION... /00Z UPDATE/ VFR CONDITIONS WILL CONTINUE OVER THE AREA THROUGH THE NIGHT. MVFR CEILINGS WILL DEVELOP OVER ALL TERMINALS WITH THE EXCEPTION OF KABI BY 10Z TOMORROW MORNING. CEILINGS WILL LIFT TO VFR BY LATE MORNING. SURFACE WINDS WILL GUST TO AROUND 20KTS THROUGH THE REMAINDER OF THE EVENING OVER THE NORTHERN TERMINALS AND UNTIL EARLY EVENING OVER THE SOUTHERN TERMINALS. SURFACE WINDS TOMORROW WILL REMAIN SOUTHERLY AROUND 10KTS. THUNDERSTORM ACTIVITY DEVELOPING ALONG A DRYLINE WEST OF THE AREA THIS EVENING AND MOVING TO THE NORTHEAST SHOULD REMAIN WEST OF KABI. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 60 88 55 85 44 / 20 10 0 0 0 SAN ANGELO 59 88 51 88 42 / 10 10 0 0 0 JUNCTION 62 85 55 89 43 / 10 10 10 0 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 331 PM CDT THU MAR 24 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-252045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 331 PM CDT THU MAR 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND WEST OF AN ABILENE...TO SAN ANGELO...TO OZONA LINE. A FEW OF THESE STORMS MAY BRIEFLY REACH SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING AS THE PRIMARY THREATS. ELEVATED FIRE DANGER CONDITIONS WILL ALSO BE LIKELY ACROSS MUCH OF THE AREA THIS AFTERNOON...DUE TO GUSTY SOUTHEAST WINDS. THE MOST DANGEROUS CONDITIONS WILL OCCUR ALONG AND EAST OF AN ABILENE TO BRADY LINE...WHERE THE LOWEST AFTERNOON HUMIDITY VALUES WILL ALSO BE OCCURRING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ELEVATED FIRE DANGER CONDITIONS WILL OCCUR AGAIN ON FRIDAY AND SATURDAY DUE TO GUSTY WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE CONCHO VALLEY AND THE WESTERN BIG COUNTRY LATE THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 657 PM CDT THU MAR 24 2011 TXZ049-250100- FISHER TX- 657 PM CDT THU MAR 24 2011 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR FISHER COUNTY... AT 654 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 21 MILES WEST OF ROTAN...OR ABOUT 14 MILES NORTHEAST OF SNYDER...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...NORTHWESTERN FISHER COUNTY. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
The Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291440.